New Jersey, 2017Rip Current in New Jersey, September 20, 2017
September 20, 2017 · NWS PHI · 1 event in 1 county or zone
A female was caught in a rip current off Asbury Park, New Jersey, and passed away the following day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A female was caught in a rip current off Asbury Park, New Jersey, and passed away the following day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 20, 9:09 AM EST, 4 hours 51 minutes earlier.
Area forecast discussion, Sep 20, 9:09 AM EST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1009 AM EDT Wed Sep 20 2017
.SYNOPSIS...
Tropical storm Jose will move slowly north and northeastward well
offshore through tonight. High pressure will slowly build eastward
tomorrow into the region and become firmly established for the
remainder of the week into early next week. Jose will continue to
meander well offshore through the weekend as well.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The center of Tropical Storm Jose was located about 250 miles
east of Atlantic City at 10 AM this morning. This system will
drift slowly to the northeast through the day.
Northerly winds around the circulation of Jose will generally be
in the 10 to 15 mph range with gusts 20 to 25 mph (except lower
across far southern and western locations in the CWA).
Updates with the 930 AM ESTF were focused on cloud cover and
PoPs. Visible satellite imagery shows the western edge of the
dense cloud cover from Jose from ACY-TTN-FWN with most locations
to the west experiencing sunshine. There was a separate area of
thicker mid-level clouds moving southward into eastern Maryland.
The HRRR continues to indicate the development of a weak
convergence zone near the Delaware Valley mid to late afternoon.
Opted to keep PoPs at 10 percent and add isolated sprinkles in
lieu of showers.
Maximum temperatures are anticipated to be mostly in the lower and
middle 80s which is about 8 to 10 degrees above normal.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Jose is expected to continue drifting to the northeast for tonight.
The sky over our region is forecast to become partly cloudy. The
north to northwest wind is anticipated to diminish to 5 MPH or less
at most locations. Low temperatures should favor the 60s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday through Friday night:
Jose will continue an eastward/northeastward movement away from our
region. Mid-level heights will be on the increase to our north and
west with high pressure becoming established over the region. Winds
will ease on Thursday as Jose continues to move away.
Sunshine will also be ample with mid-level temperatures quite warm
for mid-September would would yield highs in the 80's for a good
portion of the region after starting warm in the 60's. MAV/MET in
better alignment with this now.
Saturday through Tuesday:
Ensemble guidance has had a reverse trend the last couple of cycles
with more members from the GFS, ECMWF and Canadian suites showing a
much weaker Jose making a loop back to the southwest by early next
week. Any southwest movement will depend on the strength of mid-
level ridging developing to our west and north throughout the
remainder of the week. For now, the forecast will continue to go
with the mainstream idea that Jose will continue to be located east
enough of the region not to have any major impacts for our region.
Ridging will continue to be firmly in place over the region through
early next weekend with a strong - PNA pattern of almost four
standard deviations in this timeframe. A similar theme of anomalous
warmth will likely continue as well and ensemble guidance may still
be playing catch up to the pattern that is expected to occur. Highs
were raised a couple of degrees for the weekend from the ensemble
mean with a few locations making a run close to 90 on Sunday. Stayed
closer to the mean of the ensemble guidance for early next week
given the increased uncertainty.
If Jose were to trend back to the southwest, more clouds along
with somewhat cooler temperatures than currently forecasted
would occur. Uncertainty also revolves around the interaction of
Jose with Hurricane Maria and any potential impacts to our area
by the early to middle part of next week. Stay tuned to the
latest advisories and forecasts from the National Hurricane
forecast for more information on Jose and Maria.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
VFR today. However, may see a brief period of MVFR CIGs late
this morning at ACY.
A northerly wind around 10 to 15 knots today is expected to diminish
to 8 knots or less for tonight. The wind direction may begin to back
toward the northwest at that time.
Outlook...
Thursday and Thursday night: VFR. North to northwest winds 7-15
knots. Patchy fog if winds go light enough early Thursday morning
for KRDG, KABE and KMIV.
Friday through Sunday: VFR. Winds generally 10 knots or less.
&&
.MARINE...
A SCA is in effect for the coastal Atlantic waters. A north to
northwest wind on our ocean waters 15-25 knots will diminish to
10-15 knots this afternoon, then around 10 knots for tonight.
However, wave heights will remain high due to Tropical Storm
Jose. Waves on our ocean waters are 7-10 feet this morning and
is expected to subside to 5 to 7 feet this afternoon and to 4 to
6 feet tonight.
We will keep the SCA for the lower bay until 4 PM, mainly for
wind gusts and waves this morning and simply for waves this
afternoon. It should take until late afternoon for the wave
heights near the mouth of Delaware Bay to drop below 5 feet.
Outlook...
Seas will remain above five feet through the entire outlook
period given the proximity of Jose on the coastal waters.
Rip Currents...
Tropical Storm Jose will continue to push swells toward the coasts
of Delaware and New Jersey today. As a result, there remains a high
risk for the development of dangerous rip currents for today.
The risk may drop to moderate for Thursday-Friday with waves
subsiding a bit and winds becoming light. However, long- period
swells from Hurricane Maria may arrive this weekend, which could
raise the risk to high again.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies have come down about 1/2 to 3/4 ft (anomalies
are currently 1.25-1.75 ft above astronomical) since peaking
last night, which is enough to prevent another round of moderate
coastal flooding from occurring across the area with the
ongoing high tide cycle this morning. Accordingly, the Coastal
Flood Warning for Atlantic, Cape May and Cumberland Counties in
New Jersey and for Sussex and Kent Counties in Delaware have
been cancelled and replaced with a Coastal Flood Advisory. The
Coastal Flood Advisory also includes the central NJ coastline
and Raritan Bay as well as coastal areas along the Delaware Bay.
The Coastal Flood Advisory was also extended into tonight for
the abovementioned areas to cover the subsequent high tide
cycle this evening.
We do not anticipate any tidal flooding with today or tonight's
high tide along the Delaware River upstream from the Commodore
Barry Bridge area or on the upper eastern shore of Chesapeake
Bay.
The potential for minor tidal flooding around the times of high tide
will likely linger into tonight and Thursday, and perhaps even into
Friday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
024>026.
Coastal Flood Advisory until 1 AM EDT Thursday for NJZ012>014-
020>027.
Coastal Flood Advisory until 2 AM EDT Thursday for NJZ016.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
Coastal Flood Advisory until 1 AM EDT Thursday for DEZ002>004.
Coastal Flood Advisory until 2 AM EDT Thursday for DEZ001.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ450>455.
Small Craft Advisory until 10 AM EDT this morning for ANZ430.
Small Craft Advisory until 4 PM EDT this afternoon for ANZ431.
&&
Synopsis...Gaines
Near Term...Iovino/Klein
Short Term...Iovino
Long Term...Gaines
Aviation...Gaines/Iovino/Klein
Marine...Gaines/Iovino/Klein
Tides/Coastal Flooding...KleinHazardous weather outlook, Sep 20, 11:22 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1222 PM EDT Wed Sep 20 2017
MDZ008-012-NJZ001-007>010-015-017>019-PAZ054-055-060>062-070-071-
101>106-211630-
Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset-Mercer-
Gloucester-Camden-Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
1222 PM EDT Wed Sep 20 2017
This Hazardous Weather Outlook is for northeast Maryland, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ015-019-020-211630-
Queen Annes-Talbot-Caroline-
1222 PM EDT Wed Sep 20 2017
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM
EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Maryland.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ001-NJZ016-211630-
New Castle-Salem-
1222 PM EDT Wed Sep 20 2017
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for northern Delaware and
southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ002-003-NJZ012-013-020>023-027-211630-
Kent-Inland Sussex-Middlesex-Western Monmouth-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
1222 PM EDT Wed Sep 20 2017
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT THURSDAY...
This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey, northern New Jersey and southern New
Jersey.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-211630-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1222 PM EDT Wed Sep 20 2017
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT THURSDAY...
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-211630-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1222 PM EDT Wed Sep 20 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.In the hours before
Local storm report, Sep 20, 9:35 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 AM EDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM COASTAL FLOOD MILLSBORO 38.59N 75.29W
09/19/2017 SUSSEX DE DEPT OF HIGHWAYS
RIVER ROAD FROM LAYTON DAVIS ROAD TO NANTICOKE AVENUE
CLOSED. TIME ESTIMATED.
&&
EVENT NUMBER PHI1701621
LFLocal storm report, Sep 20, 9:45 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1045 AM EDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM COASTAL FLOOD ABSECON 39.43N 74.50W
09/19/2017 ATLANTIC NJ DEPT OF HIGHWAYS
PORTIONS OF SHORE ROAD...OHIO AVENUE...EAST FAUNCE
LANDING ROAD CLOSED. TIME ESTIMATED.
&&
EVENT NUMBER PHI1701622
LFLocal storm report, Sep 20, 9:55 AM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HIGH SURF BELMAR 40.18N 74.03W
09/19/2017 MONMOUTH NJ SOCIAL MEDIA
MINOR DAMAGE DAMAGE TO FISHING PIER.
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER PHI1701608
LFLocal storm report, Sep 20, 10:01 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1101 AM EDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM COASTAL FLOOD PLEASANTVILLE 39.39N 74.52W
09/19/2017 ATLANTIC NJ NWS EMPLOYEE
PORTIONS OF US-40/BLACK HORSE PIKE FLOODED.
&&
EVENT NUMBER PHI1701623
LFLocal storm report, Sep 20, 10:03 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1103 AM EDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM COASTAL FLOOD NORTH WILDWOOD 39.00N 74.80W
09/19/2017 CAPE MAY NJ AMATEUR RADIO
JFK BOULEVARD NORTH IS FLOODED DUE TO WATER OVERWASHING
DUNES.
&&
EVENT NUMBER PHI1701624
LFLocal storm report, Sep 20, 10:05 AM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1105 AM EDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM COASTAL FLOOD BETHANY BEACH 38.54N 75.07W
09/19/2017 SUSSEX DE DEPT OF HIGHWAYS
PORTIONS OF ROUTE 1 FLOODED BETWEEN BETHANY BEACH AND
DEWEY BEACH DUE TO A DUNE BREACH.
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PHI1701607
LFRip Current, Eastern Monmouth
- When
- September 20, 2:00 PM EST
- Where
- Eastern Monmouth forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
A 42 year old female was swimming off Asbury Park, New Jersey, near the Deal Lake intersection drive with the beach around 3PM Wednesday, September 20th. She was caught in a rip current and passed away the following day.
This was indirectly caused by Tropical Storm Jose, which was located around 140 miles south-southeast of Nantucket at the time. The incident occurred within about 45 minutes of low tide, with a storm tide around +1.5 feet. Waves in the surf zone were estimated to be in the 5 to 7 foot range, with a period near 11 seconds from the east-southeast, based on offshore buoy data. Both air and water temperatures were above normal at the time, with a north-northwest wind gusting 15 to 20 mph.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Flash Flooding in Puerto Rico, September 20 to 22, 201720 deaths · $18 billion · 52 events
- Lightning Strike in Texas, September 20, 20171 death · 1 event
- Tropical Storm in Massachusetts, September 20 to 22, 2017$337,000 · 14 events
- Hail and Damaging Winds in Minnesota, September 20, 20171.75 in hail · 27 events
- Hail in Wisconsin, September 20, 20172 in hail · 8 events
- Winter Storm in Montana, September 20 to 23, 20177 events
- Hail in Wisconsin, September 20, 20171.5 in hail · 5 events
- Debris Flow and High Wind in California, September 20 to 21, 201774 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, September 20, 20171.25 in hail · 4 events
- Flash Flood and Hail in Iowa, September 20 to 21, 201752 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, September 20, 20171 in hail · 3 events
- Heavy Rain in Iowa, September 20 to 21, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715397.